I am a veteran who has beta thalassemia minor and asthma while in deployment in Afghanistan?

Hello! I am a veteran who has beta thalassemia minor, which lowers my body’s ability to carry oxygen efficiently. I have a consistently low hemoglobin count and I also recently developed asthma as a result of being exposed to burn pits while on deployment to Afghanistan. Due to the combination of these conditions, I suffer from bouts of fatigue every few weeks and shortness of breath when attempting exercise or manual labor. I would like to have a medical professional confirm that these two things, while unrelated, are possibly amounting to the more severe results of my fatigability. I am seeing a hematologist for my thalassemia, but she has told me that she won’t connect the two, as she is not a pulmonary specialist. I would like to get in touch with someone who feels comfortable with both aspects of my medical situation and would possibly give me documentation that outlines how these two things could interact in my case. Thank you so much for your help!


This Question Is Open to Answers -Post Your Comment Below

Dr. Ayman Darrag
Member
Dr. Ayman Darrag

Of course having low haemoglobin count can cause these feeling of breathlessness..as a result under stressful conditions you can get such episodes ..as your oxygen is not sufficient so your respiratory rate will increase to cope with low oxygen level in blood..and this in turn will lead to frequent fatiguability and weakness.
Your haemtologist should write you a haematinic supplement as well treating thalassemia.

Dr Ahmed Fawzy
Member
Dr Ahmed Fawzy

beta thalassemia minor + asthma can cause your symptoms
Yet i belive the real cause if recent low activity and potassium / calcium imbalance
I recommend a blood test to confirm

Dr Mahaveer
Member
Dr Mahaveer

hi
these symptoms are due to low hemoglobin. oxygen carrying capacity of the blood cells is hence reduced.
hematinics and multivitamin supplements should be helpful.
treatment of thalassemia should be done.
thanks

shw12
Member
shw12

HI
BRONCHOSPASM MAY BE SECONDARY TO THALASSEMIA TRAIT.
GET A SPIROMETRY DONE TO ASSESS THE FUNCTIONING OF THE LUNG ALVEOLI.
DEEP BREATHING EXERCISES WILL BE OF UTMOST HELP.

mrsshalini14
Member
mrsshalini14

hello there
thalassemia seems to be the cause. this is causing destruction of blood cells and leading to hypoxic spells.
thalassemia needs to be corrected first.
bone marrow examination needs a consideration

wpDiscuz